Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Mobile, AL

April 8, 2020Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 2020, 1:59 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 1:59 PM CDT (18:59 UTC)
Expired
Apr 8, 2020, 2:31 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS54 KMOB 081859
SVRMOB
FLC091-113-081945-
/O.NEW.KMOB.SV.W.0061.200408T1859Z-200408T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
159 PM CDT Wed Apr 8 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Okaloosa County in northwestern Florida...
  Northeastern Santa Rosa County in northwestern Florida...

* Until 245 PM CDT.

* At 159 PM CDT, a severe thunderstorm was located 8 miles north of
  Baker, or 11 miles north of Crestview, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mobile.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3079 8639 3083 8686 3098 8687 3099 8639
TIME...MOT...LOC 1859Z 270DEG 38KT 3091 8663 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
837 
WWUS54 KMOB 081919
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
219 PM CDT Wed Apr 8 2020

FLC113-081928-
/O.CAN.KMOB.SV.W.0061.000000T0000Z-200408T1945Z/
Santa Rosa FL-
219 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA ROSA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3079 8639 3082 8672 3097 8667 3099 8639
TIME...MOT...LOC 1918Z 279DEG 32KT 3088 8646 

$$

FLC091-081945-
/O.CON.KMOB.SV.W.0061.000000T0000Z-200408T1945Z/
Okaloosa FL-
219 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHERN OKALOOSA COUNTY...

At 218 PM CDT, a severe thunderstorm was located 6 miles south of
Laurel Hill, or 10 miles northeast of Crestview, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mobile.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3079 8639 3082 8672 3097 8667 3099 8639
TIME...MOT...LOC 1918Z 279DEG 32KT 3088 8646 

HAIL...1.00IN
WIND...60MPH
 
$$
708 
WWUS54 KMOB 081931
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
231 PM CDT Wed Apr 8 2020

FLC091-081941-
/O.CAN.KMOB.SV.W.0061.000000T0000Z-200408T1945Z/
Okaloosa FL-
231 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OKALOOSA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3079 8639 3082 8672 3097 8667 3099 8639
TIME...MOT...LOC 1929Z 270DEG 38KT 3088 8629 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:46 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 8, 1:46 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
146 PM CDT Wed Apr 8 2020

.NEAR TERM /Now Through Thursday/...A warm and moist airmass is
in place across the forecast area this afternoon underneath
increasing zonal flow aloft. Temperatures are warming into the
upper 70s to mid 80s around the region, while surface dewpoints
are in the upper 60s to lower 70s. This thermodynamic environment
is contributing to MLCAPE values around 2000 J/KG across our
forecast area this afternoon. The increased mid to upper level
flow is resulting in effective bulk shear values between 40-50
knots across the area, with the highest bulk shear values clipping
interior portions of southeast MS and southwest/south central AL.
A subtle shortwave impulse moving east-southeast toward our
forecast area from northern and central MS will aid in the
development of scattered showers and storms, initially just N/NW
over our area by early this afternoon, but these could develop
and/or move into our interior southeast MS and southwest/south
central AL counties later this afternoon into early this evening.
Effective bulk shear values up to around 50 knots, MLCAPE values
around 2000 J/KG and steepening low to mid level lapse rates up to
around 7 C/KM will favor storm organization over our interior
zones, with a few storms potentially becoming capable of producing
damaging winds and hail to the size of quarters or larger. SPC
has outlined a Slight Risk of severe storms especially along and
north of the U.S. Hwy 84 corridor this afternoon. A more Marginal
severe risk extends as far south as a Wiggins, MS to Crestview, FL
line. We are already seeing storms develop along a zone of
moisture convergence across interior portions of the northwest FL
panhandle and into Baldwin county AL. Additional storms could
develop along the I-10 corridor through the afternoon, a few of
which could also have strong enough updrafts for a marginal
wind/hail threat. Storms may linger into early this evening,
before gradually diminishing after around 9 PM.

Patchy fog may develop across central and southern portions of the
region late tonight into early Thursday morning.

A cold front will push southward into central portions of MS/AL
overnight into early Thursday morning before pushing southward to
near the coast by Thursday afternoon. A secondary line of showers
and thunderstorms may develop along this boundary to the north of
our CWA overnight into early Thursday morning, but high resolution
and short range models have shown a gradual weakening trend with
this convection as it moves into interior portions of the forecast
area early Thursday morning. Still cannot rule out a brief strong
storm north of the Hwy 84 corridor early Thursday morning, but the
better potential for severe storms are currently expected to
remain located to the north and northwest of our CWA overnight
into early Thursday morning. For now we plan to maintain a low
chance of showers and storms along the front as it moves south
across our region Thursday morning. /21

&&

.AVIATION...
18Z issuance...VFR this afternoon though localized MVFR will be
possible, especially near scattered SHRA/TSRA that will develop
around the region into early this evening. IFR/LIFR conditions
return late tonight into early Thursday morning with the
development of stratus and patchy fog. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 8, 4:45 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
445 AM CDT Wed Apr 8 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-090945-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across our area
today, particularly along and north of a line extending from
Andalusia, AL to Leakesville, MS. The primary threats are
localized damaging wind gusts and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

We are closely monitoring severe thunderstorm potential with a
weather system moving through the area this weekend. We will
continue to update with more details as the week progresses and
forecast confidence increases.

Rip current risk is expected to increase this weekend due to
strengthening onshore winds and swell.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Tuesday.

GMZ630>636-650-655-670-675-090945-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
445 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate offshore flow may create conditions hazardous for
small craft over unprotected Gulf waters Thursday and Friday

Moderate to strong onshore flow returns over the weekend and may
continue to make conditions hazardous for small craft.

In the hours before

Special weather statement, Apr 8, 1:40 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed Apr 8 2020

ALZ059-060-FLZ203-205-081930-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
140 PM CDT Wed Apr 8 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 230 PM CDT...

At 139 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 19 miles southeast of Brewton, moving east at 45 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3078 8639 3083 8701 3101 8701
      3105 8638 3099 8638
TIME...MOT...LOC 1839Z 270DEG 38KT 3092 8683

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 1:40 PM CDTSpecial Weather StatementMOBOkaloosa50 min
Apr 8, 4:16 PM CDTSpecial Weather StatementMOBSanta Rosa44 min
Apr 8, 4:56 PM CDTSpecial Weather StatementMOBOkaloosa49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.